Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 33, NWS Caribou, ME

August 24, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 24, 2018, 8:48 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 25, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2018, 8:48 PM EDT (00:48 UTC)
In effect from
Aug 25, 2018, 8:00 AM EDT
Expired
Aug 25, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WHUS41 KCAR 250048
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
848 PM EDT Fri Aug 24 2018

MEZ029-030-251745-
/O.NEW.KCAR.BH.S.0033.180825T1200Z-180826T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
848 PM EDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Saturday
through Saturday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* Timing...Saturday

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
2 follow-up statements
384 
WHUS41 KCAR 250700
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
300 AM EDT Sat Aug 25 2018

MEZ029-030-260000-
/O.CON.KCAR.BH.S.0033.180825T1200Z-180826T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
300 AM EDT Sat Aug 25 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the mid to upper 
  50s.

* Timing...Today

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
950 
WHUS41 KCAR 260008
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
808 PM EDT Sat Aug 25 2018

MEZ029-030-270000-
/O.EXP.KCAR.BH.S.0033.000000T0000Z-180826T0000Z/
/O.NEW.KCAR.BH.S.0034.180826T1200Z-180827T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
808 PM EDT Sat Aug 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT FOR SATURDAY HAS EXPIRED...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Sunday
through Sunday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the mid to 
  upper 50s.

* Timing...Sunday

* Impacts...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 6:57 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 24, 6:57 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
657 PM EDT Fri Aug 24 2018

.SYNOPSIS...
High pressure will remain across the region into Sunday. A warm
front will lift across the region Sunday night and usher very
warm and humid air into the area Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
655pm Update...
Smoke has gotten a bit less thick, but still obscuring the sky
some. Increased sky cover for early this evening, but left in the
clear skies after early evening as it appears the upper level
smoke will move east of us.

Added patchy fog along the coast later tonight as some of the
higher resolution models do hint at a bit of fog along the
coast. Fog more likely tomorrow night along the coast, though.

Previous Discussion...
High pressure will remain across the region tonight through
Saturday. The extensive elevated smoke layer which crossed the
region today will move east tonight leaving clear skies across
the forecast area. After a mostly sunny morning, a mostly/partly
sunny afternoon is expected across northern areas Saturday.
Mostly sunny skies are expected Downeast Saturday. Low
temperatures tonight will range through the 50s across northern
areas, with mid to upper 50s Downeast. High temperatures
Saturday will be in the lower to mid 80s across much of the
forecast area, with mid 70s to around 80 along the Downeast
coast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
On Saturday night, expect one last reasonable cool evening with
lows in the mid to upper 50s as high pressure weakens and
retreats eastward over the Atlantic. Mid and high clouds will
limit lows closer to 60F in northern zones. Some coastal fog is
expected after midnight. For Sunday, high and mid clouds
continue to increase ahead of a warm front and an onshore flow
will limit highs to the lower 80s. The warm front and associated
weakening upper level shortwave will propagate across the region
Sunday night with a few showers and an isolated thunderstorm.
Modest amounts of elevated instability continue to appear in
guidance and have introduced a slight chance of thunder. The
warm front introduces very humid air that should enhance coastal
fog as well as some late night fog in western mountains. For
Monday, morning clouds and fog will dissipate. No cold front is
expected. In the absence of a trigger or moisture, have further
reduced pops and eliminated mention of any showers or
thunderstorms. It will be an uncomfortably warm and humid day
with highs in the mid to upper 80s. Dew points will return to
the mid to upper 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Another rendition of the powerful Bermuda high will be the focus
of attention Monday night into Wednesday with warm and humid
conditions. This means three days of temperatures in the upper
80s to near 90F for Bangor and unpleasant humidity. Heat indexes
will be above 90F around Bangor each day, but do not anticipate
advisories at this time. Records look unlikely for Bangor given
a big heat wave in 1948 that generated upper 90s over the same
three day stretch.  Big changes will occur late Wednesday with
a strong cold front that will provide much cooler and less humid
air for the latter portion of the week. During the reign of the
Bermuda high, there are still some uncertainties regarding a
cold front that approaches the Saint John Valley Monday night
into Tuesday morning and then lifts back northward later Tuesday
into Tuesday night. The general trend continues to nudge this
boundary further north with each model run, but GEMS and GEFS
haven't let go of the threat. As a result, have maintained some
clouds and pops in northern zones Monday night into Tuesday
night, but did continue to raise highs for Tuesday. Lows on
Monday and Tuesday night will be in the upper 60s...and even
some lower 70s for Tuesday night. Wednesday will be the last hot
day with all areas seeing mid to upper 80s ahead of the cold
front. While some parameters aren't too impressive at this time
for thunderstorms on Wednesday, the air mass change is
compelling and have added a chance of thunderstorms. The cooler
and less humid air sweeps into the area Wednesday night into
Thursday...and persists through Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions are expected across the region
tonight through Saturday. Can't rule out patchy fog after
midnight along the coast, though don't have enough confidence to
put in the TAF for KBHB.

SHORT TERM: Fog may affect BGR, BHB and coastal locations later
Saturday night into early Sunday morning. The pattern will recur
Sunday night, but could be thicker and more persistent into
Monday morning. Isolated thunderstorms are possible Sunday
night with a warm front. A very humid air mass Monday into
Wednesday will make nocturnal fog a possibility until a strong
cold front moves through later Wednesday with possible
thunderstorms.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels tonight through Saturday.

SHORT TERM: Fog is expected to develop Saturday night into
Sunday morning. The fog will return Sunday night through Monday
morning. Fog may persist Monday afternoon into Wednesday with a
very humid air mass, but confidence is not high enough to inset
into the forecast now. A cold front later Wednesday into
Wednesday night may generate just enough winds and seas to
produce SCA conditions.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Foisy/Norcross
Short Term...MCW
Long Term...MCW
Aviation...Foisy/Norcross/MCW
Marine...Foisy/Norcross/MCW
Hazardous weather outlook, Aug 24, 3:05 AM EDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
305 AM EDT Fri Aug 24 2018

MEZ001>006-010-011-015>017-031-032-250715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
305 AM EDT Fri Aug 24 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-250715-
Coastal Hancock-Coastal Washington-
305 AM EDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-250715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
305 AM EDT Fri Aug 24 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.